Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Kevin J. Keenan, MD, and Daniel K. Nishijima, MD, MAS | July 8, 2022

A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in... Read More

Take the Quiz
David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz

All WebM&M Spotlight Cases (15)

1 - 10 of 15 WebM&M Spotlight Cases
Amparo C. Villablanca, MD, and Gordon X. Wong, MD, MBA | July 29, 2020

A 52-year-old woman with a known history of coronary artery disease and ischemic cardiomyopathy was admitted for presumed community-acquired pneumonia. The inpatient medicine team obtained a “curbside” cardiology consultation which concluded that the worsening left ventricular systolic functioning was in the setting of acute pulmonary edema. Two months post-discharge, a nuclear stress test was suggestive of infarction and a subsequent catheterization showed a 100% occlusion. The commentary discusses cardiovascular-related diagnostic errors affecting women and the advantages, pitfalls and best practices for curbside consultations in acute care settings.

Take the Quiz
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD| January 1, 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
After an emergency department (ED) physician interpreted results of a point-of-care ultrasound as showing stable low ejection fraction, some volume overload, and a mechanical mitral valve in place without regurgitation for a man with a history of congestive heart failure, end-stage renal disease, and mechanical mitral valve replacement who presented with shortness of breath, the patient was admitted with a presumed diagnosis of volume overload. Reassured by the ED physician's interpretation of the ultrasound, the hospitalist ordered no further cardiac testing. The patient underwent hemodialysis, felt better, and was discharged. Less than 12 hours later, the patient returned critically ill and in cardiogenic shock. An emergency transthoracic echocardiogram found a thrombosed mitral valve, which had led to acute mitral stenosis and cardiogenic shock.
Anna Parks, MD, and Margaret C. Fang, MD, MPH | March 1, 2018
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter. The senior resident reviewed the radiology records and found the ultrasound report actually stated the thrombosis was in a superficial vein with low risk for PE, which meant that the correct step in management of this patient's thrombosis should have been surveillance.
Elliott K. Main, MD| November 1, 2016
After an emergency cesarean delivery, a woman had progressive tachycardia and persistent hypertension. A CT scan showed no evidence of pulmonary embolism, but repeat blood tests showed a dangerously low hemoglobin level and markedly elevated liver enzyme levels. She was taken back to the operating room and found to have postpartum hemorrhage.
Edward Etchells, MD, MSc| June 1, 2015
After multiple visits to both his primary care provider and urgent care for chronic burning left foot pain attributed to peripheral neuropathy, a man presented to the emergency department with worsening symptoms. His left lower leg was dusky and extremely tender, with non-palpable pulses. CT angiography revealed complete blockage of the left superficial femoral artery due to atherosclerotic peripheral arterial disease. The patient required emergent vascular bypass surgery on his left leg, and ultimately, an above-the-knee amputation.
David Shimabukuro, MD| May 1, 2015
An older woman with a history of pulmonary hypertension, chronic obstructive pulmonary disease, and coronary artery disease was admitted to the hospital with pneumonia. She received levofloxacin (administered approximately 3 hours after presentation). Twenty-four hours after admission, her blood cultures grew methicillin-resistant Staphylococcus aureus, and vancomycin was added to her antibiotic regimen. The patient developed respiratory failure requiring mechanical ventilation as well as septic shock requiring vasopressors.
Shirley Beng Suat Ooi, MBBS (S'pore)| April 1, 2015
A woman admitted to the hospital with a presumed transient ischemic attack and possible gastrointestinal bleeding was found unconscious and in cardiac arrest on hospital day 2. Despite maximal resuscitation efforts, the patient died. Autopsy revealed that the cause of death was an acute aortic dissection.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Adam J. Gordon, MD, MPH| July 1, 2008
A man with a history of heroin use came to the hospital with abdominal pain, nausea, and vomiting. Admitted for dehydration and opiate withdrawal, he was given intravenous fluids, methadone, and morphine for abdominal pain. The patient complained of worsening pain overnight and was given more methadone. In the morning, the patient had more severe pain and tachycardia, and was found to have a perforated colon.